Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 7:15 PM MST for Maricopa County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 7:15 PM MST (02:15 UTC)
- Expired
- Jul 25, 2009, 9:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 128 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:24 PM MST | FLASH FLOOD | Wickenburg, AZ | ROADS FLOODED IN VICINITY OF HWY 93 AND VULTURE MINE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 260215
FFWPSR
AZC013-260415-
/O.NEW.KPSR.FF.W.0009.090726T0215Z-090726T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...WICKENBURG...CIRCLE CITY...AGUILA
* UNTIL 915 PM MST
* AT 708 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA. STRONG THUNDERSTORMS
REMAIN OVER THE WICKENBURG AREA AND EXTEND WEST TO AGUILA. SOLS WASH
IS REPORTED UNDER WATER BY A TRAINED SPOTTER. RAIN RATES UP TO 4
INCHES PER HOUR HAVE BEEN DETECTED BY RADAR OVER AGUILA AS WELL AS
WICKENBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3401 11269 3394 11245 3380 11242 3386 11330
3401 11331
$$
WATERS1 follow-up statement
000
WGUS75 KPSR 260414
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
914 PM MST SAT JUL 25 2009
AZC013-260421-
/O.EXP.KPSR.FF.W.0009.000000T0000Z-090726T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
914 PM MST SAT JUL 25 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST FOR NORTHWESTERN
MARICOPA COUNTY...
SEVERAL SPOTTER REPORTS OF FLOODING IN AND AROUND THE CITY OF
WICKENBURG WERE RECEIVED. THESE INCLUDED SAULS WASH AND THE
INTERSECTION OF HWY 93 AND VULTURE MINE ROAD. IN ADDITION...RADAR
ESTIMATED STORM TOTAL RAINFALL JUST NORTHWEST OF WICKENBURG OF OVER
5 INCHES FROM THESE STORMS.
MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION IN THIS AREA AND WATCH
OUT FOR FLOODING IN LOW LYING WASHES.
LAT...LON 3401 11269 3394 11245 3380 11242 3386 11330
3401 11331
$$
WATERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 25, 5:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 545 PM MST SAT JUL 25 2009 .UPDATE... UPDATED AVIATION DISCUSSION. && .SYNOPSIS... HIGH PRESSURE WILL GRADUALLY BE PUSHED BACK SOUTH OF THE INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER TEMPERATURES. && .DISCUSSION... LATEST SAT PICS SUGGEST A SUBSIDENCE INVERSION HAS DEVELOPED...INHIBITING CONVECTION ACROSS MUCH OF THE FORECAST AREA. LONE EXCEPTION HAS BEEN ACROSS AZZ024...WHERE THUNDERSTORMS FORMED WITHIN AN MCV EARLY THIS AFTERNOON...PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. POPS WERE DECREASED FOR TONIGHT AS THE FLOW VEERS AROUND THE APPROACHING DEEP-LAYERED ANTICYCLONE AND THE ATMOSPHERE CONTINUES TO DRY OUT. HOWEVER... SLIGHT CHANCES DO EXIST AND ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN. PREVIOUS DISCUSSION... SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS WILL RANGE FROM 110-114 DEGREES. TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...STORMS OVER NORTHWEST PINAL COUNTY...WESTERN GILA...AND SOUTHERN YAVAPAI ARE ANTICIPATED TO CREEP INTO THE PHOENIX AREA BY 01Z. STILL UNCERTAIN ABOUT COVERAGE WITHIN THE METRO AREA...BUT SOUTHEAST PORTIONS AND NORTHERN PORTIONS ARE MOST LIKELY TO HAVE THUNDERSTORMS...INCLUDING KIWA. KPHX IS LESS LIKELY TO HAVE STORMS AND WILL HOLD OFF FOR NOW ON TEMPO TSTMS FOR THAT TAF. OUTFLOW ORIGINATING FROM PINAL COUNTY IS A DISTINCT POSSIBILITY FOR KPHX AFTER 02Z. ANTICIPATE STORM ACTIVITY TO DWINDLE AFTER 05Z. SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...LITTLE IF ANY CLOUDINESS IS EXPECTED THROUGH AT LEAST 06Z WITH THUNDERSTORMS LIMITED TO SOUTH-CENTRAL ARIZONA AND SAN BERNARDINO COUNTY. OTHERWISE...SURFACE WINDS WILL FAVOR SOUTH AND SOUTHEAST DIRECTIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH FRIDAY... HIGH PRESSURE WILL REMAIN OVER NORTHERN MEXICO DURING THE PERIOD. THIS WILL RESULT IN CONTINUED HOT AND GENERALLY DRY WEATHER...WITH THE FAR WESTERN ZONES EXPECTING MINIMUM RH VALUES DROPPING TO LESS THAN 15 PERCENT. ONLY ZONE 133 WILL HAVE A SLIGHT CHANCE OF DAILY SHOWERS AND THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MEYERS AVIATION...AJ FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 25, 5:29 AM MST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 529 AM MST SAT JUL 25 2009 AZZ022-023-027-028-261230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH ...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-261230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS... WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-261230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH ...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 25, 5:58 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 N COOLIDGE 33.03N 111.53W
07/25/2009 PINAL AZ TRAINED SPOTTER
HOUSES DAMAGED. WIND EST 65MPH. VIS 1/8 MI IN DUST STORM.
&&
WATERSLocal storm report, Jul 25, 6:17 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HEAVY RAIN 5 SSE MAGMA 33.06N 111.47W
07/25/2009 M0.50 INCH PINAL AZ TRAINED SPOTTER
RAIN RATE 2.5 INCH PER HOUR
&&
WATERSLocal storm report, Jul 25, 6:25 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST WICKENBURG 33.97N 112.75W
07/25/2009 M59 MPH MARICOPA AZ TRAINED SPOTTER
MEASURED AT INTERSECTION OF HWY 89 AND 93
&&
WATERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:17 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 58 min |
| Jul 25, 5:51 PM MST | Dust Storm Warning | PSR | 69 min | |
| Jul 25, 6:11 PM MST | Flash Flood Warning | PSR | Pinal | 109 min |
| Jul 25, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Jul 25, 6:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Jul 25, 7:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 25, 8:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 105 min |
| Jul 25, 8:33 PM MST | Special Weather Statement | PSR | Maricopa | 57 min |
| Jul 26, 3:53 AM MST | Excessive Heat Warning | PSR | 3 days |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.